Alert archive / Washington / Winter Storm Warnings in 2017

Winter Storm Warning 11, NWS Seattle, WA

November 19, 2017

NWS Seattle, WA issued this winter storm warning at Nov 19, 2017, 7:45 PM PST. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 19, 2017, 7:45 PM PST (03:45 UTC)
Expired
Nov 20, 2017, 10:00 AM PST
In force
14 hr
Issued by
NWS Seattle, WA

The text

As transmitted.

318 
WWUS46 KSEW 200345
WSWSEW

URGENT - WINTER WEATHER MESSAGE
National Weather Service Seattle WA
745 PM PST Sun Nov 19 2017

WAZ567-201230-
/O.UPG.KSEW.WW.Y.0041.000000T0000Z-171120T0600Z/
/O.NEW.KSEW.WS.W.0003.171120T0345Z-171120T1800Z/
Cascades of Whatcom and Skagit Counties-
745 PM PST Sun Nov 19 2017

...WINTER STORM WARNING IN EFFECT UNTIL 10 AM PST MONDAY ABOVE
4000 FEET...

* WHAT...Heavy snow is occurring. Plan on difficult travel
  conditions. An additional 6 to 12 inches of snow is expected
  through Monday morning. This is on top of roughly 10 inches of
  snow that has already fallen above 4000 feet. Total amounts
  could approach 2 feet by late Monday morning, with highest
  amounts at Mount Baker.

* WHERE...Cascades of Whatcom and Skagit Counties.

* WHEN...Until 10 AM PST Monday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are occurring. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. The latest road conditions for the state you are
calling from can be obtained by calling 5 1 1.

$$

WAZ568-201100-
/O.EXT.KSEW.WW.Y.0041.000000T0000Z-171120T1100Z/
Cascades of Snohomish and King Counties-
745 PM PST Sun Nov 19 2017

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 3 AM PST MONDAY
ABOVE 4000 FEET...

* WHAT...Snow occurring. Plan on snow covered roads and difficult
  travel through travel. Snow accumulation of 4 to 10 inches is
  expected by the early Monday morning hours. 

* WHERE...Cascades of Snohomish and King Counties. The lower
  amounts will occur in Snoqualmie pass with higher amounts in
  Stevens pass and ski resorts. A gradual transition from snow to
  rain is expected late tonight.

* WHEN...Until 3 AM PST Monday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at
  times. Heaviest snow will occur through Midnight. Travel
  restrictions are possible in the passes. Call 5-1-1 for road
  conditions before departing or delay travel until snow changes
  to rain later tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

$$

WAZ569-201100-
/O.EXT.KSEW.WW.Y.0041.000000T0000Z-171120T1100Z/
Cascades of Pierce and Lewis Counties-
745 PM PST Sun Nov 19 2017

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 3 AM PST MONDAY
ABOVE 5000 FEET...

* WHAT...Snow is occurring. Plan on difficult travel conditions.
  Total snow accumulations of 4 to 10 inches is expected above 
  5000 feet. Snow will transition to rain or a mix by the early 
  Monday morning hours.

* WHERE...Cascades of Pierce and Lewis Counties.

* WHEN...Until 3 AM PST Monday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

$$

www.weather.gov/seattle
1 follow-up statement
712 
WWUS46 KSEW 201203
WSWSEW

URGENT - WINTER WEATHER MESSAGE
National Weather Service Seattle WA
403 AM PST Mon Nov 20 2017

WAZ567-201800-
/O.CON.KSEW.WS.W.0003.000000T0000Z-171120T1800Z/
Cascades of Whatcom and Skagit Counties-
403 AM PST Mon Nov 20 2017

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 AM PST THIS
MORNING ABOVE 4000 FEET...

* WHAT...Heavy snow at times. Plan on difficult travel conditions.
  Around a foot of snow fell at Mount Baker since Sunday evening,
  and another 2 to 4 inches of snow is expected through 10 AM 
  this morning.

* WHERE...Cascades of Whatcom and Skagit Counties.

* WHEN...Until 10 AM PST this morning.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are occurring. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. The latest road conditions for the state you are
calling from can be obtained by calling 5 1 1.

$$

www.weather.gov/seattle

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this winter storm warning went out at Nov 19, 3:17 PM PST, 4 hours 28 minutes earlier.

Area forecast discussion, Nov 19, 3:17 PM PST, 4 hours 28 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
317 PM PST Sun Nov 19 2017

.SYNOPSIS...A vigorous front will move slowly through Western
Washington this evening. Weak high pressure will be over the area
Monday. A strong warm front will arrive Tuesday. The middle of the
week will be mild, rainy, and perhaps windy at times.

&&

.SHORT TERM...The front will shift southeast through Western
Washington this and evening, stalling over southwest Washington and
Western Oregon tonight. Wind advisories and high wind warnings are
in effect for the typically windy areas for awhile yet, but probably
peaked midday most areas. Monday looks like a pretty quiet day
between weather systems. On Tuesday the strong warm front we have
been talking about arrives, with sky high snow levels through the
middle of the week.

.LONG TERM...After a pretty decent round of rain Tuesday and Tuesday
night--with some heavy rain in the mountains, the heavy precip will
be north of the area on Wednesday. There will still be rain at times
over Western Washington--but this lull on Wed will help a great deal
with the rivers. Then on Thursday the rainfall picks up again--but
precip amounts in the models are actually pretty modest. Still, the
RFC forecasts show pretty high rivers midweek, so a hydrologic
outlook was issued, but it merely highlights the uncertainty in the
forecast at this time.

&&

.AVIATION...A cold front will gradually move S-SE across Western
Washington this evening, preceded by strong wind and wet
conditions. Wind and rain will ease after frontal passage. Strong
W-SW flow above 100 through Monday morning, becoming strong W-NW
on Monday afternoon. A brief period of surface high pressure on
Monday will lead to light wind and more breaks in the lower clouds
on Monday afternoon.

KSEA...Worst conditions will come between now and about 05z
in the hours preceding a cold frontal passage (fropa). Strong
southerly wind at the surface will prevail, and much stronger SW
wind aloft. At 2,000 feet, S-SW wind will peak near 50 knots
around time of fropa, and 4,000-foot wind will peak from the SW
at 65-70 knots. A few hours of reduced vsby in rain is possible
before fropa. Cigs should lower as rain picks up. On Monday, the
low-level air mass will be moist with light surface wind. These
conditions will favor hanging onto cigs below 020 in the morning,
with only slow lifting and scattering in the afternoon. Haner

&&

.MARINE...A cold front will move southeast through the
Washington waters this evening. The front is being preceded by
southerly gales. Winds will ease quickly following the frontal
passage. A high pressure center will pass across the waters on
Monday. A strong warm front will push northward through the waters
on Tuesday, preceded by strong easterly flow with gales possible
near the West Entrance. The warm front will be followed by
southerly flow on Wednesday. Strong low pressure over the
northeast Pacific will maintain southerly flow on Thu and Fri.

&&

.HYDROLOGY...The Skokomish river in Mason county will probably get
up near flood stage tonight and Monday and there is a Flood Watch
in effect. The precip next week will be heaviest Tuesday and
Tuesday night, then there is a lull on Wednesday, and then it
picks up a bit Thursday but is not heavy. We will have to watch
the rivers with the very high snow level around mid-week, but the
Skokomish River in Mason county is the only one that is an obvious
threat --- if not tonight and Monday, then certainly on Tuesday.
A Hydrologic Outlook was issued today for all counties except
Mason, Island, and San Juan -- highlighting the uncertainty of the
forecasts next week but the unusually high freezing level and
periods of rain in the mountains.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Winter Weather Advisory until 4 AM PST Monday for Cascades of
     Pierce and Lewis Counties.

     Winter Weather Advisory until 10 PM PST this evening for
     Cascades of Snohomish and King Counties-Cascades of Whatcom
     and Skagit Counties.

     Flood Watch through Monday morning for Hood Canal Area-Lower
     Chehalis Valley Area-Olympics.

     High Wind Warning until 6 PM PST this evening for Admiralty
     Inlet Area-San Juan County-Western Whatcom County.

     Wind Advisory until 6 PM PST this evening for North Coast-
     Western Skagit County.

     Wind Advisory until 9 PM PST this evening for Central Coast.

PZ...Small Craft Advisory for rough bar until 3 PM PST Monday for
     Grays Harbor Bar.

     Gale Warning until midnight PST tonight for Coastal Waters From
     James Island To Point Grenville Out 10 Nm-Coastal Waters
     From Point Grenville To Cape Shoalwater 10 To 60 Nm-Coastal
     Waters From Point Grenville To Cape Shoalwater Out 10 Nm.

     Small Craft Advisory for hazardous seas from midnight tonight to
     3 PM PST Monday for Coastal Waters From James Island To
     Point Grenville Out 10 Nm-Coastal Waters From Point
     Grenville To Cape Shoalwater 10 To 60 Nm-Coastal Waters
     From Point Grenville To Cape Shoalwater Out 10 Nm.

     Gale Warning until 8 PM PST this evening for Coastal Waters From
     Cape Flattery To James Island 10 To 60 Nm-Coastal Waters
     From Cape Flattery To James Island Out 10 Nm-Coastal Waters
     From James Island To Point Grenville 10 To 60 Nm.

     Small Craft Advisory for hazardous seas from 8 PM this evening
     to 3 PM PST Monday for Coastal Waters From Cape Flattery To
     James Island 10 To 60 Nm-Coastal Waters From Cape Flattery
     To James Island Out 10 Nm-Coastal Waters From James Island
     To Point Grenville 10 To 60 Nm.

     Gale Warning until 9 PM PST this evening for Admiralty Inlet-
     East Entrance U.S. Waters Strait Of Juan De Fuca-Northern
     Inland Waters Including The San Juan Islands-Puget Sound
     and Hood Canal.

     Gale Warning until 6 PM PST this evening for West Entrance U.S.
     Waters Strait Of Juan De Fuca.

     Small Craft Advisory for hazardous seas from 6 PM this evening
     to 9 AM PST Monday for West Entrance U.S. Waters Strait Of
     Juan De Fuca.

     Small Craft Advisory until 9 AM PST Monday for Central U.S.
     Waters Strait Of Juan De Fuca.

&&

www.weather.gov/seattle

You can see an illustrated version of this discussion at
www.wrh.noaa.gov/sew/gafd/latest_webafd.html

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 19, 8:05 PM PSTGale WarningSEW55 min
Nov 19, 8:05 PM PSTSmall Craft Advisory for Hazardous SeasSEW19 hr
Nov 19, 11:53 PM PSTSmall Craft AdvisorySEW19 hr
Nov 20, 2:54 AM PSTGale WatchSEW6 hr
Nov 20, 5:21 AM PSTRiver Flood WarningSEWMason27 hr
Nov 20, 8:45 AM PSTGale WarningSEW34 hr
Nov 20, 1:03 PM PSTGale WarningSEW98 min
Nov 20, 1:03 PM PSTSmall Craft AdvisorySEW6 hr
Nov 20, 2:22 PM PSTFlood WatchSEWClallam, Grays Harbor, Jefferson, King, Lewis, Mason and 5 more4 days
Nov 20, 2:41 PM PSTSmall Craft AdvisorySEW4 hr

Nearby

Winter Storm Warnings in Washington, 2017Every winter storm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.